Atopic dermatitis: 2 risk factors for dupilumab-induced ocular surface disease

  • Nahum Y & al.
  • Br J Ophthalmol
  • 25 Sep 2019

  • International Clinical Digest
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Disease severity and history of atopic keratoconjunctivitis (AKC) are associated with risk for dupilumab-induced ocular surface disease (DIOSD) in patients with atopic dermatitis.

Why this matters

  • Study provides further evidence that DIOSD is a common adverse event, and identifies risk factors.

Key results

  • 43.2% of patients had new or exacerbated symptoms of ocular surface disease after treatment.
    • 19% of these experienced transient dry eye sensation.
    • 56% of these experienced chronic dry eye sensation.
    • 25% of these experienced marked blepharoconjunctivitis.
  • 75% of patients with DIOSD had severe atopic dermatitis (Investigator’s Global Assessment score of 5) compared with 17.6% of patients without DIOSD (P=.001).
  • Prior AKC was associated with increased DIOSD risk (OR, 23.28; P=.005), whereas family history of atopy was associated with decreased DIOSD risk (OR, 0.13; P=.05).
  • Periocular 0.03% or 0.1% tacrolimus ointment was associated with resolution of signs and symptoms in all patients with blepharoconjunctivitis.

Study design

  • 37 patients with atopic dermatitis treated with dupilumab were included.
  • Funding: None disclosed.

Limitations

  • Retrospective study.
  • Small patient sample size.